RESEARCH ARTICLE


Adverse Effects of the Oral Anticancer Drug S-1: Lacrimal Passage Impairment and Specific Features of Corneal Epitheliopathy



Ken-ichi Sato*, Shin-ichi Nishimura
Department of Ophthalmology, Nikko Memorial Hospital, Muroran, Hokkaido, Japan


Article Metrics

CrossRef Citations:
0
Total Statistics:

Full-Text HTML Views: 848
Abstract HTML Views: 858
PDF Downloads: 242
Total Views/Downloads: 1948
Unique Statistics:

Full-Text HTML Views: 516
Abstract HTML Views: 577
PDF Downloads: 157
Total Views/Downloads: 1250



© Sato and Nishimura; Licensee Bentham Open.

open-access license: This is an open access article licensed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/3.0/) which permits unrestricted, non-commercial use, distribution and reproduction in any medium, provided the work is properly cited.

* Address correspondence to this author at the Department of Ophthalmology, Nikko Memorial Hospital, Muroran, Hokkaido, Japan; Tel: +81-143-24-1331; Fax: +81-143-22-5296; E-mail: vze04311@nifty.ne.jp


Abstract

We report the incidence of lacrimal passage impairment and specific features of corneal epitheliopathy as adverse effects of the oral anticancer drug S-1, and examine the relationship between the two pathologies. We conducted a retrospective chart review of 84 patients prescribed the anticancer drug S-1. The incidence of lacrimal passage impairment and corneal epitheliopathy was 8% and 6%, respectively. Three patients experienced both pathologies, demonstrating a moderate probability of both occurring in the same patient (kappa coefficient = 0.46). The findings show that lacrimal passage impairment and specific features of corneal epitheliopathy are likely to occur in the same individual as adverse effects of S-1.

Keywords:: Antineoplastic agents, adverse effects, lacrimal duct obstruction, corneal diseases.